Tune in to our radio show on your local public radio station, or sign up for the podcast and listen at your leisure. Here’s what it’s about:
Sometimes promising medications turn out to have terrible side effects. The diabetes drug Avandia was taken off the market some years ago because it increased the risk of heart attacks. Since heart disease is one of the serious complications of diabetes, an increased risk of heart trouble is especially unwelcome as a consequence of treating diabetes.
Another type of unanticipated side effect is atypical femur fracture (broken thigh bone without trauma) as a result of the osteoporosis drugs called bisphosphonates (Actonel, Boniva, Fosamax, Reclast). Even if the complication is rare, how do we cope with a drug that causes the very problem it was supposed to prevent?
We welcome listener questions and stories about prescription drug side effects.
Guests: Steven Nissen, MD, is chairman of the Robert and Suzanne Tomsich Department of Cardiovascular Medicine at the Cleveland Clinic. He is the co-author, with Mark Gillinov, MD, of Heart 411: The Only Guide to Heart Health You’ll Ever Need. The photo is of Dr. Nissen.
Jennifer P. Schneider, MD, PhD, is an internist specializing in addiction medicine and pain management. Her website is www.jenniferschneider.com Her article on atypical femur fracture was published in the Journal of Clinical Endocrinology & Metabolism..To join her online support community for people with atypical femur fractures due to bisphosphonates, email her at jennifer@jenniferschneider.com
The podcast of this program will be available the Monday after the broadcast date. The show can be streamed online from this site and podcasts can be downloaded for free for four weeks after the date of broadcast. After that time has passed, digital downloads are available for $2.99. CDs may be purchased at any time after broadcast for $9.99.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Polly NoCircIsWholeSon
    Reply

    Due to severe morning sickness, I was prescribed Zofran. Within 4 days, I had a DVT in my lower calf and was hospitalized due to the pain. I had had a similar pain with my first pregnancy in my calf, THE ONLY OTHER TIME, when pregnant. But, oddly enough, it was only after I had taken Zofran.
    I pulled my first pregnancy prescription history from the pharmacy. I was able to remember when I had that first leg pain due to events surrounding it. Sure enough, that pain occurred very shortly after having started zofran due to my severe morning sickness with that pregnancy.
    I have been tested for a myriad of blood clotting disorders and all are negative. No one in my family has a BC/DVT disorder. I never had any recurrence of DVTs once I stopped taking Zofran. With pregnancy two, realizing the direct link between Zofran and DVT, I immediately stopped taking Zofran and used OTC Dramamine to assist with my severe pregnancy sickness.
    To date, I have had not had a recurrence of a blood clot.

  2. adel
    Reply

    Last summer, I wanted to replace my heart and cholesterol drugs with good diet and exercise. I started slowly but now work-out 5 times a week and eat only fresh fruits, fresh vegetables, fresh meats and fish. I also stopped eating foods having wheat, rice, corn, potatoes, soybean products, corn-fructose and dairy products. I also stopped eating anything deep-fried or grilled. So, I’m left with soups and stews flavored with spices followed with fresh fruit deserts.
    Although I feel so much better, I don’t know how long I can stay on this diet and exercise regime since I’ve lost so much weight my clothes are now too big. I gained so much strength that my wife thinks I going through a mid-life crises and having an affair. So, what is better: a loving wife or pills?

  3. DC
    Reply

    Guys, caught your show in the car driving from California to Texas, Great Radio awesome information. I’m hooked I have you book marked thanks!

  4. joyce
    Reply

    good show. lots of info. JW

  5. colleen
    Reply

    years ago, I took chromium picolinate along with my birth control pill. I soon had numerous unplanned periods. It probably didn’t help that I always took them with grapefruit juice :(

  6. MC
    Reply

    Gargling with hot salt water can knock a cold out very quickly, too. I sip the hot salt water and let it run down my throat. This once knocked out a miserable sore throat and cold in four hours, as I drove from Virginia to Connecticut.

  7. Lori
    Reply

    I had an unexpected reaction to the drug Neurontin. After back surgery, I had nerve damage and my doctor put me on Neurontin for the nerve pain. It worked great and I continued to take it for a year. During that year, I began showing signs of Alzheimer’s: forgetting names, mixing up words, etc. to the point that my husband and I were concerned. Then one day, I found myself in my car, in a parking lot near buildings I didn’t recognise. I suddenly realized I didn’t know where I was, why I was there, but worst of all, I didn’t know who I was.
    I tried not to panic. I thought, If someone asked ‘What’s your name?’ … I would say… ‘Lori!’ Okay! I had a name. I still didn’t know who Lori was, but I started the car and drove until something looked familiar. I eventually got home, scared to death that this would happen again. Long story short, a neurologist said I’d had what is called a “Profound Episode” and felt I might indeed be starting Alzheimer’s. Before leaving his office, I mentioned that I didn’t think I needed to take Neurontin anymore for the nerve pain in my leg, and asked if I needed to taper it off or could I just stop it?
    The doctor’s eyes lit up. “Lori, Neurontin can cause mental confusion!” Mystery solved. I got off the Neurontin and regained all my mental faculties.

  8. Lin
    Reply

    I have constant pain in my right ‘thigh’. MRI of the joint showed degeneration of cartilege. THe only thing that helps is Ketoprofene [Prescribed in Italy]. But I also have felt pain in the upper thigh. Am I in danger of fracture? Took Fosamax for at least 4 years, stopped about 5 yrs ago. What triggered it all was running to catch a plane. Please, tell me if I should stop putting pressure on the leg. I live in Italy and am visiting my mother in FLorida. I have no health ins. here, if something breaks. Thank you soooo much.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.